Alert archive / California / Small Craft Advisories in 2018

Small Craft Advisory 103, NWS Eureka, CA

December 5, 2018

NWS Eureka, CA issued this small craft advisory at Dec 5, 2018, 3:18 AM PST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 5, 2018, 3:18 AM PST (11:18 UTC)
Expired
Dec 5, 2018, 9:02 AM PST
In force
6 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

099 
WHUS76 KEKA 051118
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
318 AM PST Wed Dec 5 2018

PZZ475-051930-
/O.NEW.KEKA.SC.Y.0103.181205T1118Z-181205T2100Z/
/O.NEW.KEKA.SC.Y.0104.181206T0500Z-181207T1100Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
318 AM PST Wed Dec 5 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 PM PST THIS AFTERNOON...
...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 3 AM
PST FRIDAY...

The National Weather Service in Eureka has issued a Small Craft
Advisory, which is in effect until 1 PM PST this afternoon. A
Small Craft Advisory has also been issued from 9 PM this evening
to 3 AM PST Friday. 

* WINDS...15 to 20 kt.

* WAVES/SEAS...9 to 10 feet...10 seconds, subsiding by mid
  afternoon. Seas will build again to West 9 to 11 feet 20 
  seconds overnight Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ450-455-051930-
/O.NEW.KEKA.SC.Y.0104.181206T1100Z-181207T1100Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
318 AM PST Wed Dec 5 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM THURSDAY TO 3 AM PST
FRIDAY...

The National Weather Service in Eureka has issued a Small Craft
Advisory, which is in effect from 3 AM Thursday to 3 AM PST
Friday. 

* WINDS...Variable 5 to 10 kt.

* WAVES/SEAS...Building to West 9 to 11 feet 20 seconds Wednesday
  night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wave conditions may become 
hazardous to small craft. Inexperienced mariners, especially those
operating smaller vessels should avoid navigating in these 
conditions.

&&

$$

PZZ470-051930-
/O.NEW.KEKA.SC.Y.0104.181206T0500Z-181207T1100Z/
Pt St George to Cape Mendocino 10 to 60 nm-
318 AM PST Wed Dec 5 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 3 AM
PST FRIDAY...

The National Weather Service in Eureka has issued a Small Craft
Advisory, which is in effect from 9 PM this evening to 3 AM PST
Friday. 

* WINDS...North 5 to 15 kt.

* WAVES/SEAS...Building to West 9 to 11 feet 20 seconds Wednesday
  night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wave conditions may become 
hazardous to small craft. Inexperienced mariners, especially those
operating smaller vessels should avoid navigating in these 
conditions.


&&

$$
1 follow-up statement
862 
WHUS76 KEKA 051702
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
902 AM PST Wed Dec 5 2018

PZZ475-060115-
/O.CAN.KEKA.SC.Y.0103.000000T0000Z-181205T2100Z/
/O.CON.KEKA.SC.Y.0104.181206T0500Z-181207T1100Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
902 AM PST Wed Dec 5 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 3 AM FRIDAY...

* WAVES...W building to 9 to 11 ft at 20 seconds tonight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that hazardous wave conditions will
exist for small craft. Inexperienced mariners, especially those
operating smaller vessels, should avoid navigating in these
conditions.

$$

PZZ450-455-060115-
/O.CON.KEKA.SC.Y.0104.181206T1100Z-181207T1100Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
902 AM PST Wed Dec 5 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 AM THURSDAY TO
3 AM FRIDAY...

* WAVES...W building to 9 to 11 ft at 20 seconds tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wave conditions may become
hazardous to small craft. Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

$$

PZZ470-060115-
/O.CON.KEKA.SC.Y.0104.181206T0500Z-181207T1100Z/
Pt St George to Cape Mendocino 10 to 60 nm-
902 AM PST Wed Dec 5 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 3 AM FRIDAY...

* WAVES...W building to 9 to 11 ft at 20 seconds tonight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wave conditions may become
hazardous to small craft. Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this small craft advisory went out at Dec 4, 3:04 PM PST, 12 hours 14 minutes earlier.

Area forecast discussion, Dec 4, 3:04 PM PST, 12 hours 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
304 PM PST Tue Dec 4 2018

.SYNOPSIS...Periods of mostly light precipitation and gusty east to
southeast winds will be possible through Wednesday, with little
rain expected north of Eureka. Dry conditions will return to the
area Thursday and continue through at least Friday evening, with
rain possible this weekend.

&&

.DISCUSSION...So far, the bulk of the rainfall associated with the E
Pacific low pressure system has remained offshore S of Cape
Mendocino with occasional bands rotating N across the area mostly
associated with areas of increased isentropic lift or positive
vorticity advection. However, low-level dry air has limited the
rainfall amounts so far. High resolution, short term guidance still
suggests some better rainfall over the S half of the area during the
next 12 hours. Rainfall along the coastal plain will continue to be
limited by downslope flow as well, with the highest rainfall amounts
still expected over the windward (E to SE) facing slopes of the
interior Mendocino mountains. However, even there, rainfall totals
are mostly expected to end up near or a bit less than one half inch
before everything is said and done.

Snow levels have risen across the area. Accumulating snows remain
possible over the Yolla Bollys tonight and the Trinity Alps late
tonight, but totals are expected to only be 2 to 4 inches in the
highest terrain. Winds have been gusting between 20 and 40 mph over
the higher terrain of the S half of the area, but winds have
remained fairly light at the lower elevations.

Rains are expected to return Friday night over mainly the N portion
of the area, but the associated storm system is expected to weaken
rapidly as it enters the area from the NW. More rain is expected
area-wide by Sunday night and into early next week. /SEC

&&

.AVIATION...Cloudy conditions continued across the region today
as the influence of an offshore upper low impacted area
airports/airfields. Mostly mid-high clouds domed the region with
very little precipitation reported into early afternoon. NE-E-SE
winds presented somewhat downsloping conditions...plus stronger
E-SE winds aloft most likely presented mild LLWS hazard
situations...mainly over Mendocino. The offshore low will
continued to slide southward thus affecting the southern-most
aviation areas, and cause increasing rain and lower Cigs mainly
south at aviation sites below HWY 36 and over the Eastern Trinity
Alps. ACV and CEC could still see occasional light amount of rain
but maintain VFR. /TA

&&

.MARINE...The southern waters will continue to see gusty southerly
winds near gale force especially across the far southern portion
of the zones through this evening. Steep seas will persist through
the evening with a gradual decline in southerly wind waves tonight
into early tomorrow morning.

A very long period westerly swell will begin to build across the
region Wednesday morning initially at 3-5 feet at around 22 seconds.
This swell will peak Thursday afternoon around 10 feet at 19
seconds. During this time very weak winds will prevent additional
wave energy from mixing in therefore it should remain the
predominant wave group.

Southerly waves will begin to increase again Friday evening as
another storm system approaches the coast. Winds will peak Son
Sunday where near gale force gusts will be possible across at least
the outer waters. /WCI

&&

.SURF ZONE...A significant long period westerly swell will impact
area beaches Wednesday afternoon through at least Friday,
resulting in an enhanced risk for sneaker waves and also
unexpectedly large breaking waves. The exceptionally long period
of the arriving swell, which will remain between 22 and 17 seconds
for almost two full days, will promote the type of set behavior
that is known to lead to sneaker wave development. In addition,
very little other wave energy will be present to mask this set
behavior, as a prolonged period of east winds and a lack of a
significant middle period swell will mean that this swell will
essentially be the only wave group present in the waters. All of
these factors combine to create a dangerous scenario for sneaker
waves. Please use caution if you're heading to the beach late in
the week by keeping a safe distance from the surf and never taking
your eyes off the water. /WCI

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement from Wednesday afternoon through Friday
      afternoon for CAZ101-103-104-109.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 9 PM this evening for PZZ455.
     Gale Warning until 9 PM this evening for PZZ475.

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Dec 4, 3:41 AM PST, 23 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
341 AM PST Tue Dec 4 2018

CAZ101-103-104-109-051145-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
341 AM PST Tue Dec 4 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH FRIDAY AFTERNOON...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Moderately gusty east to southeast winds are expected to persist
through late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Beach Hazards Statement is in effect from Wednesday afternoon
through Friday afternoon for a threat of sneaker waves on northwest
California beaches.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ102-105-106-110-112-113-051145-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northwestern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
341 AM PST Tue Dec 4 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Moderately gusty east to southeast winds are expected to persist
through late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ107-108-111-051145-
Northern Trinity-Southern Trinity-Northeastern Mendocino Interior-
341 AM PST Tue Dec 4 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Moderately gusty east to southeast winds are expected to persist
through late tonight.

Snow accumulations will be possible at pass levels through Wednesday
morning, particularly along Highway 3 and Highway 36.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Snow accumulations will be possible at pass levels through Wednesday
morning, particularly along Highway 3 and Highway 36.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 5, 3:18 AM PSTSmall Craft AdvisoryEKA48 hr
Dec 5, 2:56 PM PSTFrost AdvisoryEKADel Norte, Humboldt18 hr

Nearby

Small Craft Advisories in California, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.